Kansas, 2018Flash Flood in Kansas, September 7, 2018
September 7, 2018 · NWS EAX · 1 event in 1 county or zone
During the afternoon of September 7 widespread rain moved through portions of eastern Kansas. This produced some minor flooding near Osawatomie.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of September 7 widespread rain moved through portions of eastern Kansas. This produced some minor flooding near Osawatomie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 7, 5:25 AM CST, 6 hours 5 minutes earlier.
Area forecast discussion, Sep 7, 5:25 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
625 AM CDT Fri Sep 7 2018
.Discussion...
Issued at 308 AM CDT FRI SEP 7 2018
Primary concern in the short to mid-range forecast will continue
to be heavy rain and flood potential with the remnants of Gordon.
Main updates are to slightly shift the heaviest rainfall amounts
to the east southeast, resulting in the removal of few counties
from the western side of the Flash Flood Watch.
TD Gordon is currently located over central Arkansas, and will
continue to lift slowly to the north while being steered east by
an approaching upper trough over the next several days. Northeast
flow on the northwest side of the low has strengthened over the
last 12-24 hours, advecting in slightly cooler temperatures but
minimally impacting low-level and the overall moisture profile.
PWATs remain in the 2-2.5 inch range, resulting in very efficient
rainfall in the elevated frontal bands that will lift northwest
then eventually pull back to the east as the system slowly shifts.
While the upper trough will eventually work to end the long-
duration precipitation event, it may initially enhance showers as
lift overrides the already supportive environment, resulting in a
resurgence of showers and embedded storms later this morning, and
perhaps again tonight. The heaviest rain will occur where the
longest duration of rainfall occurs, since the environment is
nearly uniform in its support for efficient rainfall. This is most
likely to occur across central Missouri, closer to the low center
and where frontogenesis will likely pivot as the low approaches
and is then nudged eastward by the weak upper trough. The Flash
Flood Watch will remain in effect across these areas, where
additional precipitation may exceed 2 to 3 inches.
Temperatures will also be impacted by cloud cover, periodic rain
showers and northeast flow, and will likely top out 10-15 degrees
below normal highs in the upper 60s to lower 70s both today and
Saturday. A recovery to more normal conditions will begin Sunday
as breaks in cloud cover allow for more diurnal heating, and as
northeast flow gradually diminishes as Gordon departs. Rainfall
potential will decrease Saturday, then a quiet, dry forecast is
anticipated through the remainder of the period.
&&
.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 625 AM CDT FRI SEP 7 2018
Areas of light fog and drizzly, misty rain showers will gradually
transition to a steadier rain with slightly better visibilities
this morning. Ceilings may raise a few hundred feet, but are
likely to stay IFR to very low-end MVFR throughout the day. Winds
will remain very steady in direction between 30-40 degrees,
increasing to around 10-12 kts by mid-morning. Rain may shift
south of the terminals by mid- to late-afternoon, but confidence
in placement and coverage is too low to warrant a complete removal
from the KC-area TAFs. Ceilings will likely lower again after
sunset, and fog may redevelop at KSTJ where lingering showers are
less likely.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through late Saturday night for MOZ006>008-
015>017-023>025-031>033-038>040-044>046-054.
&&
Discussion...Laflin
Aviation...LaflinHazardous weather outlook, Sep 7, 3:46 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
446 AM CDT Fri Sep 7 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
446 AM CDT Fri Sep 7 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Periodic moderate to locally heavy rain will be possible today
and tonight. Rain totals of 1 to 2 inches with locally higher
amounts will be possible. This may lead to localized flooding and
flash flooding, especially east of U.S. Highway 65.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The heaviest rainfall will be departing Saturday, but heavier
showers may linger into the morning hours. Otherwise, no hazardous
weather is expected.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Flash Flood, Miami
- When
- September 7, 11:30 AM CST to 2:30 PM CST
- Where
- Miami County, 1.64 mi WSW of Osawatomie Paola Arp to 1.63 mi WSW of Osawatomie Paola Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.522, -94.949
Widespread moderate to heavy rain moved through Miami County Kansas, producing some minor flooding at 335th Street near Plum Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 7 to 9, 20183 deaths · 2 events
- Flooding and Heavy Rain in West Virginia, September 7 to 10, 20181 death · $22,000 · 14 events
- Flooding and Heavy Rain in Pennsylvania, September 7 to 10, 2018$166,000 · 64 events
- Flood in Iowa, September 7 to 9, 2018$350,000 · 1 event
- Flash Flooding in Texas, September 7, 2018$203,000 · 12 events
- Tornado and Flash Flooding in Indiana, September 7 to 8, 2018$97,000 · EF0 · 11 events
- Flash Flood and Lightning Strike in Missouri, September 7 to 8, 2018$50,000 · 2 events
- Heavy Rain in Ohio, September 7 to 10, 201815 events
- Flash Flood and Flooding in Maryland, September 7, 20188 events
- Flash Flood and Flooding in Ohio, September 7, 2018$1,000 · 7 events
- Flash Flooding and Damaging Wind in New Jersey, September 7, 201850 kt wind · 7 events
- Flash Flooding in Illinois, September 7 to 8, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786648.